A Boy With Neutropenia After a Dog Bite
A 4-year-old boy with a history of intermittent asthma presented to the emergency department with persistent high fevers following a dog bite to the face and scalp sustained 6 days previously. The dog bite had resulted in multiple lacerations that required suture repair on the day of the incident. The boy had been discharged home on a regimen of amoxicillin-clavulanate, which his mother had started that day and had given consistently. They also were instructed to keep the wound sites clean and dry.
The following day, the boy developed high-grade fevers with a maximum temperature of 40°C. At this time, he also developed upper respiratory tract symptoms, including cough and nasal congestion. On day 2 after fever onset, the patient was seen by his pediatrician, who advised him to continue the amoxicillin-clavulanate regimen.
Due to persistent fevers and a temperature of 41.7°C measured at home, the mother brought the patient to the emergency department. On admission, a thorough examination showed the bite wound to be clean and healing well. A computed tomography scan of the face revealed no abscess formation. A complete blood count (CBC) revealed a white blood cell (WBC) count of 1,960/µL with 42% segmented neutrophils, 11% bands, 42% lymphocytes, and an absolute neutrophil count (ANC) of 1,039 cells/µL. The hemoglobin level was 11.3 g/dL, the hematocrit value was 31.3%, and the platelet count was 185 × 103/µL. Electrolyte levels were within normal limits. A urine culture, a blood culture, a peripheral blood smear, and influenza testing also were obtained.
He was switched from oral amoxicillin-clavulanate to intravenous ampicillin-sulbactam and was admitted to the pediatric floor for further workup of his low WBC count. On hospital day 2, a repeated CBC showed a WBC count of 2,500/µL with 12% segmented neutrophils, 1% bands, 81% lymphocytes, and an ANC of 325 cells/µL. Hemoglobin and red blood cell levels remained within normal limits. Viral polymerase chain reaction test results were positive for human metapneumovirus.
What is causing the neutropenia?
A. Viral suppression
C. Adverse effect of β-lactam therapy
D. Laboratory error
(Answer and discussion on next page)
Answer: Neutropenia as an Adverse Effect of β-Lactam Therapy
The patient had been on oral amoxicillin-clavulanate for a total of 6 days prior to admission. At admission, the decision was made to switch to intravenous ampicillin-sulbactam due to the patient’s persistent fever and as prophylaxis for dog bite organisms, despite no sign of wound infection.
On the second hospital day, the boy’s worsening neutropenia prompted consultation with a pediatric infectious disease specialist, after which the decision was made to stop the ampicillin-sulbactam and begin clindamycin. The following day, the patient’s WBC count was 4,200/µL with 70% neutrophils and an ANC above 2,000 cells/µL.
In this case, the normalization of the patient’s neutrophil count after cessation of ampicillin-sulbactam points to β-lactam–induced neutropenia.
Neutropenia is an abnormally low level of neutrophils, which provide the primary immune defense against infection. A neutropenic state refers to when the ANC becomes less than 1,500/µL in a white patient and less than 1,200/µL in an African American patient. An ANC of 1,000 to 1,500 cells/µL is considered to be mild neutropenia, 500 to 1,000 cells/µL is considered moderate, and below 500 cells/µL is considered severe.1,2
Causes include decreased production of neutrophils in the bone marrow, increased neutrophil destruction, sequestration of cells, adverse effects of medications, and viral infections. Certain medications, such as β-lactam antibiotics, may result in an immunologic reaction that causes rapid destruction of peripheral neutrophils.3 Acute or transient neutropenia most often is a result of cytotoxic drug therapies or idiosyncratic drug-induced reactions.4
We believe that our patient’s acute neutrophil count recovery after cessation of the β-lactam agent—in this case, within one day—could be a result of myeloid maturation arrest rather than an idiosyncratic drug-induced neutropenia. In the absence of myeloid precursors, as in idiosyncratic drug-induced cases, the blood count recovery is unlikely to occur in less than 14 days.5,6 On the other hand, the blood count recovery from a myeloid maturation arrest event generally occurs within 2 to 7 days.4
High-dose and long-term therapy with β-lactam antibiotics can induce severe neutropenia, with an ANC of less than 500 cells/µL. It frequently is preceded by fever or rash and usually lasts less than 10 days with rare associated complications or death.7 Rapid cessation of the offending agent and initiation of an alternative antibiotic regimen helps recover neutrophil counts within a few days. The duration of β-lactam antibiotic exposure before the onset of neutropenia generally is 4 to 5 days.8
Harsha K. Chandnani, MD, is a third-year pediatric resident at the University of Nevada School of Medicine in Las Vegas.
Kelly Morgan, MBBS, is a second-year pediatric resident at the University of Nevada School of Medicine.
Pirapar Patamasucon, BA, is a medical student at St. Matthew’s University in Grand Cayman, Cayman Islands.
1. Andrès E, Maloisel F. Idiosyncratic drug-induced agranulocytosis or acute neutropenia. Curr Opin Hematol. 2008;15(1):15-21.
2. Andrès E, Zimmer J, Affenberger S, Federici L, Alt M, Maloisel F. Idiosyncratic drug-induced agranulocytosis: update of old disorder. Eur J Intern Med. 2006;17(8):529-535.
3. Kirkwood CF, Smith LL, Rustagi PK, Schentag JJ. Neutropenia associated with beta-lactam antibiotics. Clin Pharm. 1983;2(6):569-578.
4. Juliá A, Olona M, Bueno J, et al. Drug-induced agranulocytosis: prognostic factors in a series of 168 episodes. Br J Haematol, 1991;79(3):366-371.
5. Taniuchi S, Masuda M, Yamamoto A, et al. Two cases of autoimmune neutropenia possibly induced by β-lactam antibiotics in infants. J Pediatr Hematol Oncol. 2000;22(6):533-538.
6. Palmblad JEW, von dem Borne AEGK. Idiopathic, immune, infectious, and idiosyncratic neutropenias. Semin Hematol. 2002;39(2):113-120.
7. Peralta G, Sánchez-Santiago MB. Beta-lactam-induced neutropenia: an old forgotten companion [in Spanish]. Enferm Infecc Microbiol Clin. 2005;23(8):485-491.
8. Dale DC. Immune and idiopathic neutropenia. Curr Opin Hematol. 1998; 5(1):33-36.